California, 2012Flash Flood in California, August 18, 2012
August 18, 2012 · NWS VEF · 1 event in 1 county or zone
Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled more thunderstorms across the Mojave Desert. A few storms produced severe weather and/or flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 18, 2:25 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT SAT AUG 18 2012
.SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MUCH OF THE
AREA THROUGH SUNDAY...LEADING TO ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS. NEAR NORMAL TEMPERATURES AND
DRYING ACROSS THE WESTERN AREAS ARE EXPECTED EARLY NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH TUESDAY...ISOLATED CONVECTION HAS FIRED
OVER MUCH OF THE AREA THIS AFTERNOON WITH THE EXCEPTION OF WESTERN
SAN BERNARDINO AND LINCOLN COUNTIES. LAPS DATA ALSO SHOWING THOSE
AREAS AS BEING THE MOST STABLE AND IT LOOKS LIKE THE MAIN AREAS
GOING INTO THIS EVENING WILL BE MOHAVE...NYE...INYO...AND CLARK
COUNTIES. THESE STORMS HAVE BEEN MOSTLY STATIONARY AND ISOLATED
FLASH FLOODING WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING. ALTHOUGH THESE STORMS HAVE GENERALLY BEEN FORMING
OVER THE MOUNTAINS...ANY OUTFLOW BOUNDARIES WILL CERTAINLY HELP
GENERATE STORMS IN THE VALLEY LOCATIONS WHICH WILL BE POSSIBLE INTO
THIS EVENING. LOOKS LIKE NEARLY THE SAME CONDITIONS SUNDAY AS
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE EARLY
AFTERNOON OVER THE HIGHER TERRAIN AND POTENTIALLY WORK INTO THE
VALLEYS BY LATE AFTERNOON DUE TO OUTFLOW BOUNDARIES. ONCE AGAIN DO
NOT SEE ANY INITIAL TRIGGER FOR STORMS...SO WILL RELY ON SURFACE
HEATING AND OROGRAPHICS. STORMS COULD BE MORE ORGANIZED OVER INYO
AND ESMERALDA COUNTIES DUE TO HIGHER 0-6KM BULK SHEAR NUMBERS WHICH
ARE BETWEEN 25-30KTS. THESE IS LESS LOW LEVEL MOISTURE IN THOSE
AREAS SO STRONG WINDS WILL BE THE MAIN CONCERN THERE. SOME DRIER AIR
WILL BEGIN TO WORK INTO THE REGION MONDAY AND TUESDAY AS A TROUGH
OFF THE COAST STARTS TO PUSH INLAND. THIS WILL HELP TO LIMIT STORMS
TO MAINLY THE EASTERN HALF OF THE CWA WHICH COULD STILL SEE HEAVY
RAIN PRODUCING STORMS. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED
TO BE NEAR NORMAL.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE MADE TO THE
EXTENDED FORECAST AS A TROUGH OFF THE WEST COAST HELPS PUSH THE HIGH
FURTHER EAST. THIS WILL ALLOW FOR SOME DRIER AIR TO WORK INTO THE
REGION WEDNESDAY AND LIMITING AFTERNOON CONVECTION TO MAINLY THE FAR
EASTERN AREAS OF THE CWA. BY THE END OF THE WEEK MODELS ARE
INDICATING THE HIGH TO PUSH WESTWARD BUT BE CENTERED OVER MAINLY
NORTHERN MEXICO WHICH SHOULD KEEP ANY SIGNIFICANT MOISTURE FROM
TRACKING BACK INTO THE AREA. STILL THINK THAT ENOUGH MOISTURE WILL
REMAIN OVER THE FAR EASTERN AREAS OF THE CWA AND KEPT THE HIGHEST
POPS OVER MAINLY MOHAVE COUNTY. TEMPERATURES LOOK TO BE SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS HAVE ONCE AGAIN FIRED IN
THE MOUNTAINS SURROUNDING LAS VEGAS AND THIS IS EXPECTED TO CONTINUE
INTO THIS EVENING AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ALL
APPROACH CORRIDORS. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
04Z...BUT ISOLATED STORMS ARE STILL POSSIBLE THROUGH 08Z. THE
GENERAL WIND FLOW WILL BE SOUTH AROUND 7-9KTS...BUT GUSTY AND
ERRATIC WINDS WILL BE POSSIBLE THROUGH EARLY EVENING. TEMPERATURES
WILL AGAIN CLIMB ABOVE 100 DEGREES AROUND 20Z SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND
EVENING HOURS THROUGH SUNDAY. PREVAILING SURFACE WINDS WILL BE FROM
THE SOUTH UP TO 10KTS...THOUGH GUSTY AND ERRATIC THUNDERSTORM
INDUCED WINDS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
GORELOW
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 18, 4:17 AM PST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT SAT AUG 18 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-190330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
517 AM PDT SAT AUG 18 2012 /517 AM MST SAT AUG 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND
TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...
HOWEVER THE MAIN CONCERN WILL BY BRIEF HEAVY RAINFALL WHICH MAY
PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA OF THUNDERSTORMS
WILL BE SOUTH OF A LINE FROM WESTERN SAN BERNARDINO NORTHEAST INTO
SOUTHERN LINCOLN COUNTY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY MOIST FLOW WILL CONTINUE ON SUNDAY FOR SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE...
HOWEVER DRYING WILL BEGIN TO BE SEEN FROM THE WEST. THIS DRIER
FLOW WILL THEN TEND TO KEEP THE MAIN THUNDERSTORM ACTIVITY OVER
MOHAVE COUNTY FROM MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 18, 11:33 AM PST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 PM PDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HEAVY RAIN W HUALAPAI MOUNTAIN 35.10N 113.89W
08/18/2012 M1.10 INCH MOHAVE AZ TRAINED SPOTTER
HUALAPAI MOUNTAIN ALERT 1.10 INCHES OF RAINFALL. SPOTTER
REPORTED PEA-SIZED HAIL COVERING THE GROUND. WATER
RUNNING 4 TO 5 INCHES DEEP AT CAMPGROUND.
&&
BPLocal storm report, Aug 18, 12:08 PM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 PM PDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HEAVY RAIN 2 ESE MT. CHARLESTON 36.27N 115.59W
08/18/2012 E1.00 INCH CLARK NV CO-OP OBSERVER
NEVADA DIVISION OF FORESTRY FIRE DEPARTMENT REPORTS AN
ESTIMATED INCH OF RAIN FELL IN A 20 MINUTE PERIOD. AN
ESTIMATED 2-3 INCHES OF WATER WAS FLOWING DOWN KYLE
CANYON ROAD.
&&
METZGERLocal storm report, Aug 18, 4:09 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 PM PDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN SE BEATTY 36.91N 116.76W
08/18/2012 E1.00 INCH NYE NV TRAINED SPOTTER
SPOTTER REPORTS 3 INCHES OF WATER FLOWING DOWN 2ND ST IN
BEATTY. ABOUT 1 INCH OF RAIN FELL IN THE HOUR FROM 4 TO 5
PM.
&&
METZGERFlash Flood, Inyo
- When
- August 18, 4:22 PM PST to 6:00 PM PST
- Where
- Inyo County, 9.17 mi NW of Harrisburg to 8.15 mi SSW of Stovepipe Wells
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.447, -117.254
Highway 190 was washed out and closed at mile marker 79.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397534.